Tornadoes · United States · Iowa · 2018

EF0 tornado, Mechanicsville, Iowa, September 25, 2018

This EF0 tornado ran 0.1 miles across Cedar County on September 25, 2018, touching down at 1:53 PM CDT and reaching 20 yards wide. It killed nobody, and did $3,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 25, 2018
Touchdown
1:53 PM CDT (18:53 UTC)
Lifted
1:54 PM CDT (18:54 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$3,000
County
Cedar County
Touchdown point
41.885, -91.259
Lift-off point
41.885, -91.258
Record number
1809251253-01

The damage survey

7 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 88 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of strong storms tracked east across eastern Iowa during the afternoon hours. These storms produced several tornadoes and damaging wind gusts around 60 mph.

A NWS storm survey team determined a brief tornado touched down and lofted two empty grain bins and damaged some corn. Max winds are estimated near 80 mph. The maximum width was 20 yards and the path length was .05 miles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

2 minutes of warning. NWS DVN issued a tornado warning for this county at 18:51 UTC, 2 minutes before the tornado touched down, in force until 19:15 UTC.

The county was under a severe thunderstorm watch, issued at 18:38 UTC and running to 20:51 UTC.

Issued (UTC)ExpiredProductOffice
18:28 UTC19:30 UTCSevere Thunderstorm WarningDVN
18:38 UTC20:51 UTCSevere Thunderstorm WatchDVN
18:51 UTC19:15 UTCTornado WarningDVN
19:27 UTC19:55 UTCSevere Thunderstorm WarningDVN
00:00 UTC02:18 UTCFlood WatchDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:25 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Sep 25, 1:52 PM CDT, 1 minute earlier.

Area forecast discussion, Sep 25, 1:52 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
152 PM CDT Tue Sep 25 2018

.SYNOPSIS...
Issued at 1135 AM CDT Tue Sep 25 2018

Strong cold front was bisecting the state of Iowa late this
morning. Temperatures across the area ranged from the upper 70s
to low 80s across the southeast to the lower 60s to upper 50s
across the northwest. Showers and thunderstorms were located
across Iowa. Some of these storms could be severe with damaging
winds, hail and tornadoes all possible threats.

Update at 10AM this morning continues to have the current thought
for this afternoon's event.  As a result, have attached it here for
brevity.

Severe Potential: Looks as though elevated convection will begin to
overtake the warm sector and become rooted in the BL. This should
occur shortly before noon and likely just west of the CWA.
Overall convection speed will slow down and begin to move into our
area. This will give time for CAPE to build this afternoon across
the CWA. Synoptic models show that shear doesn't support
tornadogenesis, due to SW sfc winds. It appears that a sfc wave is
forming across SW IA. This wave will back winds, much like the HRRR
shows. I believe that we will have a tornado threat from any
mesovortex that develops. I also believe that shear will be greater
than what synoptic models forecast due to this low. As far as severe
parameters go, tend to favor CAM solutions related to shear. Severe
threat for winds to 70 mph, hail and tornadoes remains for the area.

&&

.SHORT TERM...(This Afternoon through Tonight)
ISSUED AT 1135 AM CDT Tue Sep 25 2018

Showers and storms will be exiting the area at the beginning of the
period.  It appears that the overall severe risk will be waning
after 00z across the area.  Main forecast concern for the overnight
period will be how low to go with temperatures as strong CAA brings
cool air into the area.  Currently, most of the area will see lows
in the 50s to the upper 40s.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 150 PM CDT Tue Sep 25 2018

Dry conditions will be seen through Friday morning, as high pressure
builds into the mid and lower MS River valley. Cool and breezy NW
winds will be expected Wednesday, with highs struggling into the low
to mid 60s. A chilly night with light winds will allow temperatures
to fall into the low to mid 40s. Warmer temperatures are expected
Thursday as the high departs and gusty southwest return flow sets
up. Highs are slated to be in the mid 60s to lower 70s Thu.

From Friday through Tuesday, there is some uncertainty in models. In
short, there are slight to chance PoPs, mainly rain showery type,
through most of the day4 through day7 period focused on a meandering
boundary across the region.

A re-enforcing cold front will sweep through Friday with highs in the
upper 50s and 60s. Even colder temps are expected Saturday with
highs in the mid 50s to low 60s. Saturday may end up being mostly
dry with a surface high building in.

A warm front and low pressure system lifts across the area Monday,
with highs in the 70s to near 80 along with some chance/likely
thunderstorm chances mainly over the northern part of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1135 AM CDT Tue Sep 25 2018

Next 6 hours of TAF period will be consumed with thunderstorms
and MVFR to IFR conditions as they approach the TAF sites. Some of
these storms could be severe with gusts in excess of 50 kts and
hail. After this, strong cold front pushes through the area and
gusty winds are main threat through the overnight. End of TAF
period looks good for VFR.

&&

.HYDROLOGY...
Issued at 1022 AM CDT Tue Sep 25 2018

Not much change to river forecasts. The Cedar River at Vinton has
crested with Cedar Rapids expected to crest this evening near
17.5 feet. On the Wapsipinicon River near De Witt Major flooding
is expected to begin tomorrow, with a crest expected Friday night
into Saturday. Moderate flooding is still forecast for the Cedar
River at Conesville and the Iowa River at Marengo, Columbus
Junction, Wapello, and Oakville.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Sheets
AVIATION...Gibbs
HYDROLOGY...14
Hazardous weather outlook, Sep 25, 4:02 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
402 AM CDT Tue Sep 25 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
402 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of dense fog are possible early this morning.

A strong cold front will push across the outlook area this
afternoon into early this evening. Thunderstorms will be likely
ahead of this front and some of the storms may be severe. The
Storm Prediction Center has a slight risk of severe storms over
most of the outlook area. The main threat will be damaging winds
up to 70 mph, with a secondary threat of large hail and a couple
of tornadoes possible.

A line of storms should form in our far western counties in Iowa
about 1 pm, sweep east at 40 mph, and exit our far eastern counties
in Illinois by about 7 pm.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance for thunderstorms Sunday night and Monday. It is
too soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required between 1 pm and 7 pm today.

Haase/DLS

In the hours before

Local storm report, Sep 25, 1:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
125 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TSTM WND GST     HIAWATHA                42.05N 91.68W
09/25/2018  E60 MPH          LINN               IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Sep 25, 1:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND GST     CEDAR RAPIDS MUNICIPAL  41.88N 91.72W
09/25/2018  M54.00 MPH       LINN               IA   ASOS

0126 PM     TSTM WND GST     2 W CEDAR RAPIDS        41.98N 91.71W
09/25/2018  E60.00 MPH       LINN               IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Sep 25, 1:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND DMG     S ALBURNETT             42.15N 91.62W
09/25/2018                   LINN               IA   TRAINED SPOTTER

            SEVERAL HEALTHY LARGE TREE BRANCHES DOWN...TIME ESTIMATED
            FROM RADAR.

&&

GROSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

6.9 hours before the tornado, 69 km from the path. September 25, 2018.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 47 joules per kilogram, CIN -108, lifted condensation level 703 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 4 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-108 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

5.1 hours after it, 69 km from the path. September 26, 2018.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -97203, lifted condensation level 728 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -92 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-97203 J/kg
Surface CAPE
105 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Iowa City (IOW), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:55 UTC160° 8 kt1010.8
17:00 UTC180° 9 kt1010.8
17:05 UTC170° 9 kt1011.2
17:10 UTC170° 9 kt1011.2
17:15 UTC160° 9 kt1010.8
17:20 UTC160° 6 kt1010.8-RA
17:25 UTC150° 7 kt1010.5-RA
17:30 UTC160° 6 kt1010.5-RA BR
17:35 UTC150° 6 kt1010.2-RA
17:40 UTC130° 7 kt1009.8-RA
17:45 UTC130° 11 kt1009.1-RA
17:50 UTC160° 15 kt1009.5-RA
17:52 UTC7669180° 12 kt1009.8
17:55 UTC190° 10 kt1009.8
18:00 UTC170° 13 kt191009.5
18:04 UTC7767160° 14 kt231009.1
18:05 UTC160° 13 kt1009.1
18:10 UTC160° 12 kt191008.8
18:15 UTC160° 15 kt201008.8
18:20 UTC160° 17 kt1008.5
18:25 UTC170° 13 kt1008.5
18:30 UTC170° 15 kt1008.1
18:35 UTC180° 11 kt1008.5-RA
18:38 UTC7466210° 7 kt211008.8VCTS -RA
18:40 UTC230° 7 kt1008.8-RA
18:45 UTC7268290° 18 kt251010.2VCTS +RA BR
18:47 UTC71.668290° 27 kt381010.5+TSRA FG
18:50 UTC280° 20 kt1010.8+RA FG
18:52 UTC6968290° 19 kt381010.5+TSRA FG
18:55 UTC6967290° 24 kt381010.8+TSRA FG
18:57 UTC6866290° 20 kt341010.8+TSRA FG
19:00 UTC6765300° 18 kt341010.5+TSRA FG
19:05 UTC290° 13 kt1010.5RA BR
19:06 UTC6665300° 13 kt241010.5TSRA BR
19:08 UTC6665300° 14 kt241010.5-TSRA BR
19:10 UTC300° 14 kt191010.5-RA BR
19:15 UTC310° 11 kt1010.5-RA
19:19 UTC6665310° 9 kt201010.5VCTS -RA
19:20 UTC300° 9 kt1010.5-RA
19:25 UTC310° 8 kt1010.2-RA
19:29 UTC6666300° 6 kt1010.2-RA
19:30 UTC300° 6 kt1010.2-RA
19:35 UTC300° 9 kt1010.2-RA
19:40 UTC310° 7 kt1010.5-RA
19:45 UTC310° 5 kt1010.5
19:50 UTC320° 4 kt1010.5
19:52 UTC6666330° 4 kt1010.5
19:55 UTC320° 3 kt1010.2
20:00 UTC330° 4 kt1010.2
20:05 UTC0° 0 kt1009.8
20:10 UTC340° 4 kt1009.5
20:15 UTC310° 3 kt1009.5
20:20 UTC310° 5 kt1009.8
20:25 UTC300° 5 kt1009.8
20:30 UTC310° 5 kt1010.2
20:35 UTC280° 5 kt1010.2
20:40 UTC280° 5 kt1010.2
20:45 UTC290° 7 kt1010.5
20:50 UTC300° 9 kt1010.5
20:52 UTC6864310° 10 kt1010.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 64 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:22 UTCTSTM WND GST 54Cedar Rapids MunicipalLinn, IA
18:24 UTCTSTM WND GST 60HiawathaLinn, IA
18:26 UTCTSTM WND GST 602 W Cedar RapidsLinn, IA
18:29 UTCTORNADO 11 S AlburnettLinn, IAA BRIEF HIGH END EF-1 TORNADO SNAPPED AND UPROOTED HARDWOOD TREES AT A FARMSTEAD 1 MILE SOUTH OF ALBURNETT. THE TORNADO WAS 20 YARDS WIDE ALONG ITS 0.12 MILE PATH WITH A PEAK ESTIMATED WIND SPEED OF 110 MPH. THE TORNADO
18:36 UTCTSTM WND DMGS AlburnettLinn, IASEVERAL HEALTHY LARGE TREE BRANCHES DOWN...TIME ESTIMATED FROM RADAR.
18:47 UTCTSTM WND GST 44Iowa City Municipal AirJohnson, IA
18:53 UTCTORNADO1 Ssw MechanicsvilleCedar, IABRIEF TORNADO SOUTH OF TOWN. LOFTED 2 GRAIN BINS AND CAUSED DAMAGE TO SOME CORN.
19:00 UTCHEAVY RAIN 1.381 Ssw North LibertyJohnson, IASTORM TOTAL...RAIN FELL IN PAST 45 MINUTES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of September 25, 2018

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 251:26 PM CDTEF0Henry, IA0.320
September 251:30 PM CDTEF1Linn, IA0.120$1,000
September 252:14 PM CDTEF1Henry, IA1.1200$2,000
September 258:23 PM EDTEF1Monroe, MI4.3520$500,000
September 258:45 PM EDTEF0Monroe, MI4.1250$300,000
September 258:55 PM EDTEF1Wayne, MI3.3200$500,000
September 2511:53 PM CDTEF1Fentress, TN0.550$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.